The Annals of Probability

The Feynman–Kac formula and Harnack inequality for degenerate diffusions

Charles L. Epstein and Camelia A. Pop

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study various probabilistic and analytical properties of a class of degenerate diffusion operators arising in population genetics, the so-called generalized Kimura diffusion operators Epstein and Mazzeo [SIAM J. Math. Anal. 42 (2010) 568–608; Degenerate Diffusion Operators Arising in Population Biology (2013) Princeton University Press; Applied Mathematics Research Express (2016)]. Our main results are a stochastic representation of weak solutions to a degenerate parabolic equation with singular lower-order coefficients and the proof of the scale-invariant Harnack inequality for nonnegative solutions to the Kimura parabolic equation. The stochastic representation of solutions that we establish is a considerable generalization of the classical results on Feynman–Kac formulas concerning the assumptions on the degeneracy of the diffusion matrix, the boundedness of the drift coefficients and the a priori regularity of the weak solutions.

Article information

Source
Ann. Probab., Volume 45, Number 5 (2017), 3336-3384.

Dates
Received: May 2015
Revised: July 2016
First available in Project Euclid: 23 September 2017

Permanent link to this document
https://projecteuclid.org/euclid.aop/1506132040

Digital Object Identifier
doi:10.1214/16-AOP1138

Mathematical Reviews number (MathSciNet)
MR3706745

Zentralblatt MATH identifier
06812207

Subjects
Primary: 35J90
Secondary: 60J60: Diffusion processes [See also 58J65]

Keywords
Degenerate elliptic equations degenerate diffusions generalized Kimura diffusions Markov processes Feynman–Kac formulas Girsanov formula weighted Sobolev spaces anisotropic Hölder spaces

Citation

Epstein, Charles L.; Pop, Camelia A. The Feynman–Kac formula and Harnack inequality for degenerate diffusions. Ann. Probab. 45 (2017), no. 5, 3336--3384. doi:10.1214/16-AOP1138. https://projecteuclid.org/euclid.aop/1506132040


Export citation

References

  • Baudoin, F. (2014). Diffusion Processes and Stochastic Calculus. European Mathematical Society (EMS), Zürich.
  • Bensoussan, A. and Lions, J.-L. (1982). Applications of Variational Inequalities in Stochastic Control. Studies in Mathematics and Its Applications 12. North-Holland, Amsterdam-New York.
  • Billingsley, P. (1995). Probability and Measure, 3rd ed. Wiley, New York.
  • Blumenthal, R. M. and Getoor, R. K. (1968). Markov Processes and Potential Theory. Pure and Applied Mathematics 29. Academic Press, New York.
  • Brezis, H. (2011). Functional Analysis, Sobolev Spaces and Partial Differential Equations. Springer, New York.
  • Epstein, C. L. and Mazzeo, R. (2014). ${C}^{0}$-estimates for diagonal degenerate diffusion operators arising in population biology. Preprint.
  • Epstein, C. L. and Mazzeo, R. (2010). Wright–Fisher diffusion in one dimension. SIAM J. Math. Anal. 42 568–608.
  • Epstein, C. L. and Mazzeo, R. (2013). Degenerate Diffusion Operators Arising in Population Biology. Annals of Mathematics Studies 185. Princeton Univ. Press, Princeton, NJ.
  • Epstein, C. L. and Mazzeo, R. (2016). Harnack inequalities and heat-kernel estimates for degenerate diffusion operators arising in population biology. Appl. Math. Res. Express. AMRX. Available at arXiv:1406.1426 [math.AP].
  • Epstein, C. L. and Pop, C. A. (2014). Harnack inequalities for degenerate diffusions. Available at arXiv:1406.4759.
  • Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • Evans, L. C. (1998). Partial Differential Equations. Graduate Studies in Mathematics 19. Amer. Math. Soc., Providence, RI.
  • Fabes, E. B. and Stroock, D. W. (1984). The $L^{p}$-integrability of Green’s functions and fundamental solutions for elliptic and parabolic equations. Duke Math. J. 51 997–1016.
  • Feehan, P. M. N. and Pop, C. A. (2015). Stochastic representation of solutions to degenerate elliptic and parabolic boundary value and obstacle problems with Dirichlet boundary conditions. Trans. Amer. Math. Soc. 367 981–1031.
  • Folland, G. B. (1999). Real Analysis: Modern Techniques and Their Applications, 2nd ed. Wiley, New York.
  • Friedman, A. (1975/1976). Stochastic Differential Equations and Applications, Vols. I, II. Academic, New York.
  • Fukushima, M., Oshima, Y. and Takeda, M. (2011). Dirichlet Forms and Symmetric Markov Processes, extended ed. de Gruyter Studies in Mathematics 19. de Gruyter, Berlin.
  • Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. Springer, New York.
  • Karlin, S. and Taylor, H. E. (1981). A Second Course on Stochastic Processes. Academic, New York.
  • Kimura, M. (1957). Some problems of stochastic processes in genetics. Ann. Math. Stat. 28 882–901.
  • Kimura, M. (1964). Diffusion models in population genetics. J. Appl. Probab. 1 177–232.
  • Lions, J.-L. and Magenes, E. (1972). Non-homogeneous Boundary Value Problems and Applications. Vol. I. Springer, New York.
  • Moser, J. (1961). On Harnack’s theorem for elliptic differential equations. Comm. Pure Appl. Math. 14 577–591.
  • Moser, J. (1964). A Harnack inequality for parabolic differential equations. Comm. Pure Appl. Math. 17 101–134.
  • Pop, C. A. (2017a). Existence, uniqueness and the strong Markov property of solutions to Kimura diffusions with singular drift. Trans. Amer. Math. Soc. 369 5543–5579.
  • Pop, C. A. (2017b). $C^{0}$-estimates and smoothness of solutions to the parabolic equation defined by Kimura operators. J. Funct. Anal. 272 47–82.
  • Portenko, N. I. (1976). Diffusion processes with unbounded drift coefficient. Theory Probab. Appl. 20 27–37.
  • Shimakura, N. (1981). Formulas for diffusion approximations of some gene frequency models. J. Math. Kyoto Univ. 21 19–45.
  • Sturm, K.-T. (1994). Harnack’s inequality for parabolic operators with singular low order terms. Math. Z. 216 593–611.
  • Sturm, K.-T. (1995). Analysis on local Dirichlet spaces. II. Upper Gaussian estimates for the fundamental solutions of parabolic equations. Osaka J. Math. 32 275–312.